Colloque de doctorants — The City and the cities à Oxford

The City and the cities: From Constantinople to the frontier

The Oxford University Byzantine Society’s

XVI International Graduate Conference

28th February – 1st March 2014, History Faculty, University of Oxford

 

The Classical Roman Empire has been described as an ‘empire of cities’, and both the reality and ideal of civic life remain central to its late-Antique and Medieval successor. Indeed, the term ‘Byzantine’ itself shows the importance placed by scholars on Constantine I’s refounding of Byzantion as the New Rome. Yet in 330 A.D. Constantinople was part of an urban landscape which included other, more ancient civic centres, whilst by 1453 A.D. little else remained but the City, itself a collection of villages and the Theodosian walls the frontier. Across this Byzantine millennium Constantinople was inextricably linked to the other cities of the empire, from the Golden Horn to the ever-shifting frontiers. With the apparent seventh-century disappearance of city-life in the broad new Anatolian borderlands, the strength of the Greek mainland in the twelfth century, and the rise of post-Byzantine cities in the old western frontiers of southern Italy and Venice, the vicissitudes of urban life in the empire are undoubtedly linked to each moment of change. Constantinopolitan artistic and architectural forms are fleshed in the local materials of Ravenna in the sixth century, and in the eleventh and twelfth centuries provincially-born men, educated in the City, become the bright lights of the so-called Komnenian Renaissance. Yet how are we to understand this dialectic between the City, the cities, and the imperial frontier? Moreover, what are the methodologies and conceptual frameworks which we might use to approach these issues?

We are calling for papers which explore the myriad approaches towards these issues, in all fields of Late Antique and Byzantine studies, including history, archaeology, history of art, theology, literature, intellectual history, and philology. Possible themes might include:

 – Constantinople’s Place in the Empire

 – The Changing Urban Landscape

 – Civic and Provincial Art

 – The Bishops and the Cities

 – Civic and Provincial Intellectual Life

 – The Civic Ideal and Imperial Citizenship

 – Garrisoning the Cities, Guarding the Frontiers

Please send an abstract of no more than 250 words, along with a short academic biography in the third person, to the Oxford University Byzantine Society at byzantine.society@gmail.com by Friday, 29th November 2013. Papers should be 20 minutes in length, and may be delivered in English or French. For the first time the publication is in process of a selection of on-theme and inter-related papers from last year’s conference, having been chosen and reviewed by specialised readers from the University of Oxford’s Late Antique and Byzantine Studies department. We intend to do the same this year, and so any speakers wishing to have their papers considered for publication should try to be as on-theme as possible in their abstract and paper. Nevertheless, all submissions are warmly invited. More details will be sent to successful submissions soon after the deadline. Subject to funding, the OUBS hopes to offer subsidised accommodation for visiting speakers.

Programme des Rencontres byzantines 2013

4-5 octobre 2013
Institut National d’Histoire de l’Art (Paris)

 programme à télécharger en pdf

vendredi 4 octobre matin

 

9h Accueil

 

9h30 Allocution de bienvenue – Jeanne DEVOGE (Présidente de l’AEMB)

Mot d’Introduction de la IVe session – Élodie GUILHEM (Coordinatrice générale des

Rencontres byzantines)

Forewords – Stanislas KUTTNER-HOMS (membre du Comité organisateur)

 

Séance I – Anthropologie présidente : Élodie Guilhem (EPHE, Paris)

 

10h Grigori SIMEONOV (Université de Vienne), « Everyday life in Northern Macedonia from 11th until 13th century ». — Résumé

 

10h30 Dominik HEHER (Université de Vienne) « Heads on stakes and rebels on donkeys : the use of public parades for the punishment of usurpers in Byzantium (9th to 12th century) ». — Résumé

 

11h Samuel P. MÜLLER (Université de Zurich), « Conflits transculturels ? L’image des Latins dans l’historiographie byzantine de l’époque des Comnènes ». — Résumé

 

11h30 Luis ESCUDERO GIMENEZ (EHESS, Paris), « Lecture et usage du livre de Job dans le cas des lois des Homérites ». — Résumé

 

12h déjeuner

 

après-midi

 

Séance II – Histoire de l’art & Histoire de l’Architectureprésident : Jérôme BASTICK (ENS Lyon & Université de Caen)

 

13h30 Bertrand BILLOT (Université Paris I-Panthéon Sorbonne), « Le Christ thaumaturge et magicien : les miracles dans l’art paléochrétien ». — Résumé

 

14h Silvia PEDONE (Université de la Sapienza, Rome) « Byzantine sculptures in Sicily as a reflection of the imperial power (6th-8th century) : some aspect of a marble trade and local production ». — Résumé

 

14h30 Ludovic BENDER (Université de Fribourg), « Les sites rupestres de la Laconie byzantine et leur inscription dans le paysage ». — Résumé

 

15h Jelena JOVANOVIC (Université de la Sapeinza, Rome), « The 12th century architecture in Raska : open questions on the origins of the architectural forms between Byzantium and the West ». — Résumé

 

15h30 pause

 

Séance III – Archéologie & Sciences du bâti présidente : Julia REVERET (Université de Clermont-Ferrand II & Université de Fribourg, Suisse)

 

16h Giulia MARSILI (Université de Bologne), « Le chantier ecclésiastique à l’époque protobyzantine: organisation du travail, commission et société à travers les marques de tâcheron sur le marbre de Proconnèse ». — Résumé

 

16h30 Alexandre BOURRIER (Université de Provence, Aix-Marseille), « La basilique Hors-les-Murs dans la topographie religieuse de la cité de Kourion, Chypre ». — Résumé

 

17h Jordan PICKETT (Université de Pennsylvanie, Philadelphie), « The energetics of construction in the 13th century : comparing Seljuk, Byzantine, and Kipchak building cultures». — Résumé

 

17h45 Assemblée générale ordinaire de l’AEMB

 

19h Cocktail

 

samedi 5 octobre matin

 

9h30 Accueil

Session IV – Philologie président : Stanislas KUTTNER-HOMS (Université de Caen)

10h Larisa VILIMONOVIC (Université de Belgrade), « Composition and peculiarities of Anna Komnene’s Alexiad : the emergence of a personal history ». — Résumé

 

10h30 Jorie SOLTIC (Université de Gand), « The vernacular medieval Greek romances and information structure ». — Résumé

 

11h Jérôme BASTICK (ENS Lyon & Université de Caen), « Le Soleil et le bouffon : de l’hymne de Satyrion à Hélios comme ‘mélanges des genres’ dans le roman de Théodore Prodrome ». — Résumé

 

11h30 pause

 

Session V – Histoire religieuse président : Bertrand BILLOT (Université Paris I-Panthéon Sorbonne)

 

12h Romain FEESER (École des Chartes, Paris), « Prochoros Cydonès ou le rationalisme thomiste face au palamisme ». — Résumé

 

12h30 Lucile HERMAY (Université Paris IV-Sorbonne), « Le typikon du monastère du Mont Tmolos, nouvelles réflexions, nouvelles perspectives ». — Résumé

 

13h déjeuner

après-midi

Session VI – Histoire politique président : Audren LE COZ (Université Paris IV-Sorbonne)

 

14h30 Charles NICOLAS (Université Paris IV-Sorbonne), « Une guerre ‘des religions’ chaude à la Rivière froide : Théodose, maître de guerre chrétien ? ». — Résumé

 

15h Maximilien GIRARD (École des Chartes), Paris, « Écrire la vie de Marguerite de Hongrie (v. 1176-ap. 1229) – recueillir et analyser des sources dispersées ». — Résumé

 

15h30 pause

 

Séance VII – Histoire : polémologie présidente : Anaïs ROCHELET (Université Paris I Panthéon Sorbonne)

 

16h Aspa VENERI (Université Paris IV-Sorbonne), « Période mésobyzantine : l’organisation et l’amélioration des capacités opérationnelles de la marine de guerre byzantine en Méditerranée face à la menace arabe ». — Résumé

 

16h30 Ioanna TZIMA (Université nationale et capodistrienne, Athènes), « Les transfuges d’après les manuels militaires ». — Résumé

 

17h Concluding remarks – Stanislas KUTTNER-HOMS

Mot de conclusion de la VIe session – Élodie GUILHEM

Mot de conclusion – Jeanne DEVOGE

20h30 Dîner